The Mentor Fire Department and surrounding communities have seen a drastic increase in heroin overdoses, some have been fatal. Heroin is highly addictive. Experimenting with heroin even once leads the majority to addiction. Local communities are seeing an increase in individuals who become addicted to painkillers (i.e. Oxycontin) due to an injury, who end up turning to Heroin due to its ease of accessibility and lower cost. Don’t be deceived into thinking your child would never put a needle in their arm and therefore would never try heroin. Heroin can also be sniffed or smoked and is just as addictive in these forms. Pay attention for the following signs of heroin abuse:
- Sudden behavior change: Those who were once cheerful and full of life can turn sullen and angry when under the influence of heroin.
- Changes in peer groups: Heroin users hang around with other users when the drug becomes an integral part of their lives. Even the oldest of friendships will be left behind.
- Finding drug paraphernalia: Heroin use includes a variety of accessories, including needles, syringes, scales, coffee grinders, small plastic bags, etc.
- Money troubles: Heroin costs money; addicts begin to ask friends and family for loans or resort to stealing out of purses and wallets.
- Missing possessions: Selling personal items is a common means of supporting the habit.
- Body mutilation: Those who shoot heroin will have needle marks on various parts of their body which become harder and harder to hide.
- Drop in work/school performance: Heroin addicts are unable to focus on anything besides the drug. Performance suffers, absenteeism becomes commonplace, and grades fall.
It is difficult for us to see any loss of life, let alone a young life cut short from a heroin overdose. For more resources see www.lakeopiatetaskforce.org or call 2-1-1.